Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 145, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2016, 12:53 AM CDT for 4 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 12:53 AM CDT (05:53 UTC)
- Expired
- Aug 11, 2016, 1:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
877 WUUS53 KFSD 110553 SVRFSD SDC011-077-079-097-110630- /O.NEW.KFSD.SV.W.0145.160811T0553Z-160811T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1253 AM CDT THU AUG 11 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA... WESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 130 AM CDT * AT 1253 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LAKE THOMPSON STATE RECREATION AREA TO NEAR VILAS...MOVING EAST AT 55 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * SEVERE THUNDERSTORMS WILL BE NEAR... WINFRED AND OLDHAM AROUND 105 AM CDT. RAMONA AND SINAI AROUND 115 AM CDT. MADISON AND LAKE HERMAN STATE PARK AROUND 120 AM CDT. VOLGA AROUND 125 AM CDT. NUNDA AROUND 130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4432 9689 4391 9713 4390 9775 4426 9753 TIME...MOT...LOC 0553Z 258DEG 50KT 4421 9749 4399 9763 HAIL...<.75IN WIND...60MPH $$ JM
2 follow-up statements
905 WWUS53 KFSD 110614 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 114 AM CDT THU AUG 11 2016 SDC011-077-079-097-110630- /O.CON.KFSD.SV.W.0145.000000T0000Z-160811T0630Z/ MINER SD-BROOKINGS SD-LAKE SD-KINGSBURY SD- 114 AM CDT THU AUG 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR EASTERN MINER...SOUTHWESTERN BROOKINGS...WESTERN LAKE AND SOUTHEASTERN KINGSBURY COUNTIES... AT 114 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SINAI TO NEAR WINFRED...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... SINAI AROUND 120 AM CDT. NUNDA AROUND 125 AM CDT. MADISON AND VOLGA AROUND 130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4432 9689 4391 9713 4390 9756 4427 9740 TIME...MOT...LOC 0614Z 267DEG 40KT 4423 9715 4401 9729 HAIL...<.75IN WIND...60MPH $$ JM
772
WWUS53 KFSD 110628
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
128 AM CDT THU AUG 11 2016
SDC011-077-079-097-110638-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-160811T0630Z/
MINER SD-BROOKINGS SD-LAKE SD-KINGSBURY SD-
128 AM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MINER...SOUTHWESTERN
BROOKINGS...WESTERN LAKE AND SOUTHEASTERN KINGSBURY COUNTIES WILL
EXPIRE AT 130 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4432 9689 4391 9713 4390 9756 4427 9740
TIME...MOT...LOC 0625Z 258DEG 50KT 4423 9715 4401 9729
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:51 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 10, 5:51 PM CDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
551 PM CDT WED AUG 10 2016
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Aug 10 2016
As we move towards mid-afternoon, a moderately unstable environment
has grown across the Tri-State area. However, forcing itself is on
the minimal side. Still keeping a close eye on a few areas this
afternoon, first being the old outflow boundary from overnight
convection in Minnesota. As a more cooler and stable environment
begins to heat up, starting to see this boundary jump northward
rather quickly. Nevertheless, wherever this boundary falls will be
a focal point or tracking point for overnight convection that forms
in ND/SD.
A secondary area we're monitoring is across northwest Iowa and
adjacent areas of MN/NE where a large area of congested CU have
developed as convective temperatures are met. A rather highly
unstable (MLCAPE 3000+ J/KG) but weakly forced environment will
persist into the early evening hours. It's possible to see a few
stronger storms form on the far eastern fringes of the CWA, with a
diurnal downtrend this evening.
The main focus tonight will be on a frontal boundary stalled across
west central and northeastern SD this afternoon. A highly unstable
environment has developed, with elevated convection already ongoing
across portions of North Dakota and extreme northern South Dakota.
This initial convection across ND/SD should remain elevated into the
late afternoon hours, but as the warm sector lifts northward, an
upscale growth will likely begin late this afternoon and early
evening. Dominating east to northeasterly flow should keep this
potential MCS tracking eastward tonight, but would not rule out a
bit of a southeastern track.
Focus then turns to an area west of the CWA along a stationary
boundary from just east of Rapid City northeast towards Aberdeen.
This boundary has retrograded slightly further west than earlier
models where suggesting. With a very warm and humid environment
ahead of the boundary, expecting to see a bit more CU begin to
develop as we move through the afternoon and convective temperatures
are met. However, upscale growth along the boundary may lag until
the very late afternoon or early evening hours until the nose of a
more impressive upper jet edges into the region. As low-lvl
convergence begins to increase along the front, several CAMs are
indicating high based convection will begin to build along a Okaton
to Pierre to Aberdeen line towards 00z.
Given a very unstable environment and increasing shear aloft,
initial storms should display supercellular characteristics. As we
move through the evening and into the overnight hours, we should
gradually see more cold pool development and mergers into larger
clusters as the front tries to slide eastward. The eastward timing
should be quite late, which may mitigate the severe weather risk to
a degree. However, areas west of the I-29 corridor should see an
increased risk through midnight, with storms moving eastward well
after midnight. With the LLJ veering, may also see elevated
convection develop ahead of the front prior to the pre-dawn hours.
Initial risks will be very large hail (2"+) combined with 70 mph
winds. Eventually should bowing segments form, threat would
transition to wind. The biggest question tonight is just how much
coverage in storms there will be.
As we move into Thursday the aforementioned front may likely bisect
the CWA by mid-day. Another muggy day is anticipated, and soundings
are suggesting limited capping by mid-day. While temperatures with
increased cloud cover, may only reach into the lower 80s, a fairly
large reservoir of elevated instability will persist through the day.
Expectations are that we'll have several clusters of storms develop
by mid-day with continued upscale growth by mid-afternoon. Shear is
rather limited through the day, but given elevated instability
would not be surprised to have a few severe storms into the early
afternoon.
Of bigger concern may be the potential for localized heavy
rainfall.PWAT values by Tuesday afternoon will be pushing 200% of
normal for early August. With the flow running near parallel to
the boundary, could see the potential for flash flooding, especially
over areas along and south of I-90. While we have been dry recently,
any flooding could be the result of rainfall and run-off rates. In
coordination with other offices, will not issue any type of watch,
but one may need to be considered after trends of overnight
convection are shown.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Aug 10 2016
Ongoing shower and thunderstorm chances extend into the overnight
hours on Thursday night. Frontal boundary will exit the region to
the southeast, with showers and storms gradually diminishing from
northwest to southeast overnight. The best chance for storms will be
across the southeast half of the region, particularly in far
southeast SD into northwest Iowa and portions of southwest MN.
Marginal severe threat will wane fairly quickly in the evening, but
seasonally very high precipitable water values nearing 2 inches,
along with potential for precipitation to move parallel with the
front will keep heavy rainfall as the main threat. In particular,
will need to watch the area east of a Yankton to Windom line for
heavy rainfall and possible flooding concerns.
Precipitation exits the bulk of the region by daybreak on Friday,
perhaps with some isolated showers potentially lingering near the
Iowa Great Lakes into the morning hours. Slightly cooler airmass
begins working into the region on Friday with northern stream trough
sliding across the northern Plains. High temperatures will reach the
80s with much lower dewpoints returning.
Troughing this weekend transitions into a flat ridge early next
week. Overall pattern remains dry with temperatures warming back
into the mid 80s to lower 90s next week, but dewpoints stay in
relatively low. Models are beginning to hint at a shortwave tracking
through the northern Plains Monday night or Tuesday, but will leave
precipitation chances less than 25 percent for now given the
inconsistencies in timing and track.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM CDT Wed Aug 10 2016
Biggest threat overnight will be thunderstorms which are expected
to develop over central SD in the early evening, then track to the
east overnight. KHON will have the greatest threat before
midnight, and KFSD and KSUX seeing the greater threat after
midnight. THunderstorms are expected to develop once again on
Thursday afternoon, affecting KFSD and KSUX after 18z.
&&
.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038-039-050-
052>055-057>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-013-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...
AVIATION...JMHazardous weather outlook, Aug 10, 6:50 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT WED AUG 10 2016 MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061-062- 120000- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER MIDNIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY THURSDAY...WITH THE BEST CHANCE THURSDAY AFTERNOON AND EVENING. SEVERE WEATHER IS NOT LIKELY BUT HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 120000- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON- CLAY SD-UNION- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 3 AM TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY NIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HOWEVER THE BIGGER THREAT SHOULD BE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-050-052-053-057>060-063>065-068-120000- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 650 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AFTER 900 PM CDT...A FEW OF WHICH COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ISOLATED STORMS COULD HOWEVER PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM CDT.
In the hours before
Local storm report, Aug 11, 12:15 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 2 S HURON 44.33N 98.22W
08/11/2016 BEADLE SD STORM CHASER
HIGH WINDS ESTIMATED AT 80 MPH. GROCERY CART
STANDS KNOCKED OVER. TREES SNAPPED.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 11, 12:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST HURON 44.36N 98.22W
08/10/2016 U72 MPH BEADLE SD ASOS
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 45 min |
| Aug 11, 12:12 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 11, 1:26 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Minnehaha, Moody | 34 min |
| Aug 11, 12:05 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 19 min |
| Aug 11, 12:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 47 min |
| Aug 11, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.